Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 18, 2016Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2016, 6:13 PM CDT for Jefferson County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Aug 18, 2016, 6:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS84 KBMX 182313
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT THU AUG 18 2016
 
ALZ015-024-182345-
WALKER AL-JEFFERSON AL-
613 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 645 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ADAMSVILLE TO NEAR OAK GROVE. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BIRMINGHAM...HUEYTOWN...GARDENDALE...FAIRFIELD...
FULTONDALE...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
KIMBERLY...GRAYSVILLE...SYLVAN SPRINGS...BROOKSIDE...MULGA...
MAYTOWN...WEST JEFFERSON...NORTH JOHNS...CARDIFF...MINOR AND CONCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3358 8677 3331 8716 3332 8718 3334 8718
      3337 8723 3339 8723 3340 8725 3342 8725
      3343 8728 3349 8731 3348 8729 3350 8729
      3350 8727 3351 8726 3352 8727 3352 8732
      3355 8732 3382 8686
TIME...MOT...LOC 2313Z 321DEG 11KT 3361 8694 3349 8722 

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:01 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 2:01 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
201 PM CDT THU AUG 18 2016

.DISCUSSION...

An uptick in coverage this afternoon as the upper ridge continues
to weaken over the area and some weak upper lift traverses across
the tennessee valley. Most of this is diurnally aided, however
lingering showers/storms have maintained themselves through the
past couple of evenings, so some isolated storms could very well
continue deep into the evening hours tonight.

Above average rain chances for Friday through Sunday as ample
moisture will work with a digging trough and frontal boundary.
Looks like most locations will see some rainfall through this
period. Drier air behind the boundary will push into the state and
limit any showers to the far southern counties on Monday with dry
conditions taking hold of the area thereafter. Pleasant
temperatures and humidity behind the front considering it is still
August.

88

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and radar shows developing storms primarily over
the north eastern portion of the CWA, near KBHM, KEET, KASN, and
KANB.  This afternoon and early evening day time heating will
instigate scattered thunderstorms for all sites however VFR
conditions will prevail.  Winds will remain light throughout the TAF
period and likely become more variable in the overnight hours.  A
chance of rain returns tomorrow morning, primarily for northern
sites.

92

&&

.FIRE WEATHER...

A hot and humid airmass will remain in place through the rest of
the week and into the weekend, with scattered afternoon and
evening showers and storms each day. Less humid air will make its
way into the state early next week. Critical fire weather
conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  72  88  73 /  30  70  40  60  40
Anniston    73  88  73  88  73 /  30  60  40  50  30
Birmingham  74  88  74  88  75 /  30  60  40  50  30
Tuscaloosa  74  89  74  89  74 /  40  60  40  50  20
Calera      74  89  73  88  74 /  30  60  40  50  30
Auburn      73  90  73  89  73 /  30  40  30  40  20
Montgomery  75  93  75  92  75 /  30  30  30  40  20
Troy        73  92  74  91  73 /  30  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 5:36 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT THU AUG 18 2016

ALZ011>015-017>050-200145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
536 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 4:05 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT THU AUG 18 2016

ALZ024-025-182145-
JEFFERSON AL-SHELBY AL-
405 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND SOUTHEASTERN
JEFFERSON COUNTIES UNTIL 445 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MAYLENE TO NEAR OAK MOUNTAIN STATE PARK.
MOVEMENT WAS NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOOVER...VESTAVIA
HILLS...ALABASTER...BESSEMER...PELHAM...HELENA...CHELSEA...
INDIAN SPRINGS VILLAGE...ROSS BRIDGE...MEADOWBROOK...OAK MOUNTAIN
STATE
PARK...HOOVER METROPOLITAN STADIUM...MAYLENE...SHELBY COUNTY
AIRPORT...
PATTON CREEK...RIVERCHASE GALLERIA...OAK MOUNTAIN AMPHITHEATER...
RIVERCHASE...BROOK HIGHLAND AND SAGINAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3346 8669 3324 8661 3310 8697 3316 8697
      3316 8698 3317 8703 3321 8702 3321 8703
      3325 8703 3325 8706 3328 8707 3328 8709
      3330 8710
TIME...MOT...LOC 2104Z 152DEG 15KT 3319 8695 3328 8674

32/DAVIS
Special weather statement, Aug 18, 4:33 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT THU AUG 18 2016

ALZ043-182200-
ELMORE AL-
433 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELMORE COUNTY UNTIL 500
PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTUCK...OR NEAR WETUMPKA. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WETUMPKA...ECLECTIC...SANTUCK...DEXTER...BLUE RIDGE...CLAUD AND
WALLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3259 8600 3246 8612 3254 8627 3269 8615
TIME...MOT...LOC 2133Z 128DEG 4KT 3257 8614

32/DAVIS
Special weather statement, Aug 18, 4:50 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU AUG 18 2016

ALZ035-182215-
CHILTON AL-
450 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHILTON COUNTY UNTIL
515 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GAP OF THE MOUNTAIN...OR NEAR JEMISON...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLANTON...JEMISON...THORSBY...GAP OF THE MOUNTAIN...MITCHELL
LAKE...LAY
LAKE...I 65 REST AREA...LOMAX AND WAXAHATCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3283 8670 3301 8674 3304 8658 3302 8656
      3302 8653 3285 8650
TIME...MOT...LOC 2150Z 260DEG 5KT 3293 8664

32/DAVIS
Local storm report, Aug 18, 5:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       2 SSW ALABASTER         33.22N 86.83W
08/18/2016  E0.00 INCH       SHELBY             AL   PUBLIC

            HEAVY RAIN CAUSING PONDING OF WATER NEAR THE ALABASTER
            YMCA. TIME ESTIMATED.

&&

JH
Local storm report, Aug 18, 5:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 SSW ALABASTER         33.22N 86.83W
08/18/2016  E0.00 INCH       SHELBY             AL   PUBLIC

            HEAVY RAIN FILLING BUCK CREEK AND RESULTING IN STANDING
            WATER NEAR THOMPSON HIGH SCHOOL. TIME ESTIMATED.

&&

JH
Special weather statement, Aug 18, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT THU AUG 18 2016

ALZ015-024-182345-
WALKER AL-JEFFERSON AL-
613 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 645 PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ADAMSVILLE TO NEAR OAK GROVE. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BIRMINGHAM...HUEYTOWN...GARDENDALE...FAIRFIELD...
FULTONDALE...PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...
KIMBERLY...GRAYSVILLE...SYLVAN SPRINGS...BROOKSIDE...MULGA...
MAYTOWN...WEST JEFFERSON...NORTH JOHNS...CARDIFF...MINOR AND CONCORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3358 8677 3331 8716 3332 8718 3334 8718
      3337 8723 3339 8723 3340 8725 3342 8725
      3343 8728 3349 8731 3348 8729 3350 8729
      3350 8727 3351 8726 3352 8727 3352 8732
      3355 8732 3382 8686
TIME...MOT...LOC 2313Z 321DEG 11KT 3361 8694 3349 8722

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:33 PM CDTSpecial Weather StatementBMXBlount27 min
Aug 18, 12:53 PM CDTSpecial Weather StatementBMXRandolph37 min
Aug 18, 1:29 PM CDTSpecial Weather StatementBMXLee31 min
Aug 18, 1:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Aug 18, 1:42 PM CDTSpecial Weather StatementBMXJefferson33 min
Aug 18, 1:57 PM CDTSpecial Weather StatementBMXClay33 min
Aug 18, 2:05 PM CDTAreal Flood AdvisoryBMXEtowah, St. Clair115 min
Aug 18, 2:07 PM CDTSpecial Weather StatementBMXJefferson38 min
Aug 18, 2:13 PM CDTSpecial Weather StatementBMXDeKalb32 min
Aug 18, 2:26 PM CDTSpecial Weather StatementBMXCoosa34 min
Aug 18, 2:40 PM CDTSpecial Weather StatementBMXCleburne35 min
Aug 18, 3:02 PM CDTSpecial Weather StatementBMXShelby43 min
Aug 18, 3:43 PM CDTSpecial Weather StatementBMXTalladega32 min
Aug 18, 3:55 PM CDTSpecial Weather StatementBMXCoosa35 min
Aug 18, 4:05 PM CDTSpecial Weather StatementBMXShelby40 min
Aug 18, 4:22 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Aug 18, 4:33 PM CDTSpecial Weather StatementBMXElmore27 min
Aug 18, 4:50 PM CDTSpecial Weather StatementBMXChilton25 min
Aug 18, 5:33 PM CDTAreal Flood AdvisoryBMXJefferson117 min
Aug 18, 6:23 PM CDTSpecial Weather StatementBMXAutauga52 min
Aug 18, 6:26 PM CDTSpecial Weather StatementBMXBibb49 min
Aug 18, 6:36 PM CDTSpecial Weather StatementBMXPickens24 min
Aug 18, 6:44 PM CDTAreal Flood AdvisoryBMXJefferson, Walker2 hr
Aug 18, 6:45 PM CDTSpecial Weather StatementBMXTuscaloosa30 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.